Alert archive / Tennessee / Tornado Warnings in 2019
Tornado Warning 11, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Mar 9, 2019, 3:08 PM CST for Hardin County, McNairy County, Tennessee. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2019, 3:08 PM CST (21:08 UTC)
- Expired
- Mar 9, 2019, 4:00 PM CST
- In force
- 52 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Hardin County, TN, McNairy County, TN
The radar
The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 3:26 PM CST | TORNADO | 1 N Pickwick Dam, TN | SPOTTER REPORTED POSSIBLE TORNADO WITH BRIEF TOUCHDOWNS 5 MILES NORTH OF PICKWICK DAM. |
| Mar 9, 3:30 PM CST | HAIL 0.88 | 3 S Savannah, TN | NICKEL SIZE HAIL REPORTED IN WALKERTOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 10:32 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
231
WFUS54 KMEG 092108
TORMEG
TNC071-109-092200-
/O.NEW.KMEG.TO.W.0011.190309T2108Z-190309T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
308 PM CST SAT MAR 9 2019
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Southeastern McNairy County in western Tennessee...
Southwestern Hardin County in western Tennessee...
* Until 400 PM CST.
* At 308 PM CST, doppler radar indicated a severe thunderstorm
producing a tornado was located near Corinth, moving east at 30
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Corinth, Savannah, Pickwick Landing State Park, Pickwick Dam,
Shiloh, Eastview, Michie, Guys, Pebble Hill, Hamburg, Bruton
Branch, Tulu, Acton, Hurley, Walkertown, Red Sulphur Springs,
Chambers, Counce, Damon and Southside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3499 8850 3500 8859 3505 8859 3522 8820
3501 8815
TIME...MOT...LOC 2108Z 247DEG 27KT 3502 8854
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$2 follow-up statements
933
WWUS54 KMEG 092122
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
322 PM CST SAT MAR 9 2019
TNC071-109-092200-
/O.CON.KMEG.TO.W.0011.000000T0000Z-190309T2200Z/
McNairy TN-Hardin TN-
322 PM CST SAT MAR 9 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CST FOR EAST
CENTRAL MCNAIRY AND SOUTHWESTERN HARDIN COUNTIES...
At 322 PM CST, doppler radar indicated a severe thunderstorm
producing a tornado was located near Shiloh, or near Pickwick Landing
State Park, moving northeast at 65 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Savannah, Pickwick Landing State Park, Shiloh, Pickwick Dam, Michie,
Pebble Hill, Hamburg, Bruton Branch, Tulu, Pittsburg Landing,
Childers Hill, Maddox, Hurley, Walkertown, Chambers and Shiloh
National Military Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3505 8843 3509 8845 3512 8843 3522 8820
3505 8816
TIME...MOT...LOC 2122Z 247DEG 57KT 3510 8829
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$919
WWUS54 KMEG 092151 RRA
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
351 PM CST SAT MAR 9 2019
TNC071-109-092201-
/O.EXP.KMEG.TO.W.0011.000000T0000Z-190309T2200Z/
McNairy TN-Hardin TN-
351 PM CST SAT MAR 9 2019
...THE TORNADO WARNING FOR EAST CENTRAL MCNAIRY AND SOUTHWESTERN
HARDIN COUNTIES WILL EXPIRE AT 400 PM CST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until 500 PM CST for western
Tennessee.
LAT...LON 3505 8843 3509 8845 3512 8843 3522 8820
3505 8816
TIME...MOT...LOC 2151Z 247DEG 27KT 3518 8805
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 9, 3:02 PM CST, 6 minutes earlier.
Area forecast discussion, Mar 9, 3:02 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
302 PM CST Sat Mar 9 2019
.DISCUSSION...Afternoon Update.
Ongoing weather across the Midsouth has already produced wind
damage, likely from straight line winds as well as from
thunderstorms. Several tornado warnings have also been issued with
two currently in effect. For the remainder of the afternoon, into
the evening hours, the main focus will be over North Mississippi
and portions of West Tennessee, mainly south of Interstate 40.
There is an enhanced risk of severe thunderstorms including the
risk of tornadoes through around 9 pm this evening. A fast moving
negatively tilted shortwave and associated surface low has
shifted East of the Mississippi river. The surface low will track
into East Iowa this evening and the mid level shortwave will
pivot northeast into the Ohio Valley. As the trough axis becomes
parallel to or rotates past parallel to the the upper level
support, the severe threat should diminish. Abundant moisture,
characterized by dew points in the middle to upper 60s has
resulted in surface based CAPE over 1000 J/KG, balanced by 0-1km
winds over 60kt and 0-1km SRH approaching 500m2/s2. The dynamic
energy alone may be sufficient to maintain storms after sunset
and the thermodynamic component diminishes.
Rapid clearing is expected tonight, Along and West of the
Mississippi River (especially Northern portions of the Midsouth)
may even see clear skies before sunset. Overnight lows will be in
the low 40s to low 50s. High clouds will return tomorrow, Portions
of Northeast Mississippi may approach 70 degrees but most of the
Midsouth should be in the upper 50s to upper 60s. It should be
mostly dry Sunday and Monday but we will likely see more clouds
than sun, especially late Sunday and Monday.
During the middle of the week, another deep low will strengthen
over the Four Corners area then swing out over the plains. At the
moment this system does not appear to have the healthy westward
tilt with height that is usually associated with severe
thunderstorms. The vertically stacked surface low and upper level
closed low is forecast to track from southwest Kansas across Iowa
by midday Thursday. Though the severe potential does not appear
high, we may see a period of heavy rain Wednesday evening through
midday Thursday. No extreme temperature changes are expected
through Thursday. Seasonably cool conditions are expected to
return Friday into next weekend.
30
&&
.AVIATION...
/18z TAFs/
A line of strong to severe storms will move east across the Mid-
South this afternoon. This line of storms should clear TUP by 00z,
but some elevated thunderstorms may linger for a few hours in
northeast MS. Outside of thunderstorms, strong gradient winds of
20g30 kts are expected through 00z with stronger wind gusts
possible within the more intense storms. Skies will clear out and
winds will shift from the southwest this evening behind the
initial cold front. A secondary cold front will move through the
CWA overnight, shifting winds from a more northwesterly direction.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 6 PM CST this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Wind Advisory until 6 PM CST this evening for Dunklin-Pemiscot.
MS...Wind Advisory until 6 PM CST this evening for Coahoma-DeSoto-
Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.
TN...Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Mar 9, 3:05 PM CST, 3 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 305 PM CST Sat Mar 9 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-102315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 305 PM CST Sat Mar 9 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a enhanced risk of severe weather across portions of the Midsouth. Multiple tornado watches are in effect, continuing as late as 9 pm for portions of Northeast Mississippi. A wind advisory has been issued for most of the Mid-South through 6 pm this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is the possibility of heavy rainfall Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Special weather statement, Mar 9, 1:36 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
136 PM CST SAT MAR 9 2019
ARZ028-MOZ113-115-TNZ001-002-019-020-048-050-051-092030-
Mississippi AR-Pemiscot MO-Dunklin MO-Lake TN-Crockett TN-
Lauderdale TN-Obion TN-Dyer TN-Gibson TN-Haywood TN-
136 PM CST SAT MAR 9 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CST
FOR...
Mississippi County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
Lake County in western Tennessee...
Western Crockett County in western Tennessee...
Lauderdale County in western Tennessee...
Obion County in western Tennessee...
Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...
Northern Haywood County in western Tennessee...
At 134 PM CST...strong gradient winds associated with showers and
thunderstorms will affect portions of northeast Arkansas, the
Missouri Bootheel, and northwest Tennessee. These strong southerly
winds will gust up to 55 mph and will result in hazardous travel
conditions, especially along east-west roads. Minor wind damage will
also be possible.
LAT...LON 3663 8996 3639 8997 3643 8973 3634 8954
3650 8954 3646 8947 3651 8933 3650 8893
3562 8919 3557 8949 3565 8976 3551 8992
3556 9001 3548 9003 3544 9029 3545 9029
3622 9015 3630 9006 3641 9011 3663 9006
TIME...MOT...LOC 1934Z 229DEG 49KT 3588 8990
JOHNSONSpecial weather statement, Mar 9, 1:39 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
139 PM CST SAT MAR 9 2019
TNZ002>004-020>022-051-092045-
Carroll TN-Weakley TN-Benton TN-Crockett TN-Obion TN-Henry TN-
Gibson TN-
139 PM CST SAT MAR 9 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CST
FOR...
Carroll County in western Tennessee...
Weakley County in western Tennessee...
Benton County in western Tennessee...
Southeastern Crockett County in western Tennessee...
Eastern Obion County in western Tennessee...
Henry County in western Tennessee...
Gibson County in western Tennessee...
At 138 PM CST...strong south winds gusting to 50 mph were affecting
portions of northwest Tennessee. This will result in hazardous
travel conditions and may cause minor wind damage.
LAT...LON 3597 8802 3594 8800 3594 8793 3581 8797
3581 8803 3584 8803 3585 8806 3584 8818
3582 8818 3582 8857 3579 8860 3580 8891
3578 8890 3567 8902 3574 8918 3650 8894
3650 8806 3644 8806 3631 8796 3616 8792
TIME...MOT...LOC 1938Z 229DEG 48KT 3601 8847
JOHNSONLocal storm report, Mar 9, 1:52 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
152 PM CST SAT MAR 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM NON-TSTM WND DMG 2 NNE MCDOUGAL 36.46N 90.38W
03/09/2019 CLAY AR LAW ENFORCEMENT
DAMAGE REPORTED TO A FEW GRAIN BINS, TOOL SHEDS, AND
SOME FARM EQUIPMENT ALONG CR 311.
&&
MJLocal storm report, Mar 9, 2:17 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CST SAT MAR 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM NON-TSTM WND GST 5 E BLYTHEVILLE 35.94N 89.83W
03/09/2019 M63 MPH MISSISSIPPI AR ASOS
&&
MJLocal storm report, Mar 9, 2:45 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CST SAT MAR 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM TORNADO 3 W FALKNER 34.85N 88.98W
03/09/2019 TIPPAH MS TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN APPROX. 2.5 MILES WEST OF
FALKNER. NO DAMAGE REPORTED YET.
&&
SGWLocal storm report, Mar 9, 3:01 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CST SAT MAR 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND DMG WALNUT 34.95N 88.90W
03/09/2019 TIPPAH MS TRAINED SPOTTER
MULTIPLE POWERLINES DOWN ON US72 1.5 MI. EAST OF
WALNUT.
&&
SGWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 4:20 AM CST | Wind Advisory | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more | 14 hr |
| Mar 9, 7:16 AM CST | Dense Fog Advisory | MEG | Benton, Carroll, Dyer, Gibson, Henry, Lake and 2 more | 3 hr |
| Mar 9, 9:07 AM CST | Special Weather Statement | MEG | Fayette, Hardeman | 38 min |
| Mar 9, 9:47 AM CST | Special Weather Statement | MEG | Fayette, Madison | 43 min |
| Mar 9, 11:33 AM CST | River Flood Warning | MEG | Dyer, Gibson, Obion | 4 days |
| Mar 9, 11:52 AM CST | Special Weather Statement | MEG | Henderson | 38 min |
| Mar 9, 1:01 PM CST | Special Weather Statement | MEG | Fayette, Haywood, Shelby, Tipton | 44 min |
| Mar 9, 1:36 PM CST | Special Weather Statement | MEG | Crockett, Dyer, Lake, Lauderdale, Obion | 54 min |
| Mar 9, 1:39 PM CST | Special Weather Statement | MEG | Benton, Carroll, Crockett, Gibson, Henry, Weakley | 66 min |
| Mar 9, 1:40 PM CST | Severe Thunderstorm Warning | MEG | McNairy | 35 min |
| Mar 9, 2:00 PM CST | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 45 min |
| Mar 9, 2:08 PM CST | Tornado Warning | MEG | Hardin, McNairy | 52 min |
| Mar 9, 2:25 PM CST | Tornado Warning | MEG | Hardeman, McNairy | 50 min |
| Mar 9, 3:31 PM CST | Tornado Warning | MEG | Hardin | 20 min |
| Mar 9, 3:52 PM CST | Special Weather Statement | MEG | Hardin | 38 min |
| Mar 9, 3:57 PM CST | Severe Thunderstorm Warning | MEG | Hardeman | 34 min |
Nearby
Tornado Warnings in Tennessee, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.